Pembrolizumab, an anti-programmed cell death-1 (PD-1) antibody preparation, has been shown to induce various dermatologic adverse events which may present with delayed onset or even after discontinuation of therapy. We report a 78-year-old female patient with a stage II lung adenocarcinoma treated with pembrolizumab, who developed lichenoid eruptions and multiple cutaneous plaque/nodular eruptions as pseudoepitheliomatous hyperplasia, during and up to 2 months after discontinuation of pembrolizumab therapy. Multiple skin biopsies revealed epidermal hyperplasia with hyperkeratosis, hypergranulosis, diffuse to patchy lichenoid lymphocyte infiltrate with scattered eosinophils and neutrophils, confluent to scant dyskeratosis of the lower epidermis, minimal to overt invagination, and cystic proliferation of squamous epithelium to papillomatosis with hypergranulosis and keratosis. Overall, multiple patterns were present with similarities to lichenoid drug eruption, lichen planus, early invasive squamous cell carcinoma, early keratoacanthoma, and verruca. However, the findings ultimately supported a diagnosis of hypertrophic lichen planus. All the lesions resolved with oral prednisone, hydroxychloroquine, and topical triamcinolone acetonide ointment 0.1%. In summary, our case shows that pembrolizumab can induce lichenoid eruption with pseudoepitheliomatous hyperplasia, and these lesions can clinically and pathologically mimic early invasive squamous cell carcinomas or keratoacanthomas.
Keywords: PD-1; hypertrophic lichen planus; pembrolizumab; pseudoepitheliomatous hyperplasia.
© 2019 John Wiley & Sons A/S. Published by John Wiley & Sons Ltd.